Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 217, NWS Cleveland, OH

August 13, 2005Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 13, 2005, 6:15 PM EDT for Wayne County, Ohio. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2005, 6:15 PM EDT (22:15 UTC)
Expired
Aug 13, 2005, 6:35 PM EDT
In force
20 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Wayne County, OH

The radar

The Cleveland radar (KCLE), 56 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 132215
SVRCLE
OHC169-132315-
/O.NEW.KCLE.SV.W.0217.050813T2215Z-050813T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
615 PM EDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN NORTHEAST OHIO

* UNTIL 715 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF WEST SALEM...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE CRESTON AND CONGRESS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4098 8188 4098 8187 4094 8186 4089 8182
      4086 8198 4085 8204 4085 8207 4082 8212
      4098 8212

$$
1 follow-up statement
000 
WWUS51 KCLE 132235
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
635 PM EDT SAT AUG 13 2005

OHC169-132245-
/O.CAN.KCLE.SV.W.0217.000000T0000Z-050813T2315Z/
WAYNE OH-
635 PM EDT SAT AUG 13 2005


...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

LAT...LON 4098 8188 4098 8187 4094 8186 4089 8182
      4086 8198 4085 8204 4085 8207 4082 8212
      4098 8212

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:25 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 13, 2:25 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
225 PM EDT SAT AUG 13 2005

.SHORT TERM (TODAY THRU MONDAY)...
KIND OF A TOUGH FCST TDA WITH MODELS AGN HAVING DIFFS IN THE SHORT
TERM.  FIRST THOUGHT WAS TO FOLLOW THE NAM SOL OF A FASTER FRONTAL
MOVEMENT.  THINKING WAS THAT CONVECTION WOULD FIRE NXT FEW HRS OVER
SRN IN/ERN IL WHERE BEST DEWPOINT AND INSTABILITY IS OCCURING. WAS
THEN EXPECTING THIS PRECIP TO MOVE ENE ACRS FA AND WAS HOPING FRONT
WOULD SAG S ACRS AREA LATER TGNT IN WAKE OF THIS PRECIP. HOWEVER
CONSENSUS FROM NEIGHBORING OFFICES IS TO FOLLOW SLOWER GFS WHICH
DVELPS A TRIPLE POINT OVR NW OH TGNT AND THUS HAS BEST PRECIP CHCS
THAT AREA.  THUS WL FOLLOW KIND OF A GENERIC COMPROMISE SOL THIS
FCST.  ALL AREAS WL CONT TO SEE LIKELY POPS TGNT AND SUN.  PRECIP WL
LIKELY BE FAIRLY SCT AT FIRST BUT DO EXPCT IT TO FILL IN SUM LATER
TGNT.  BNDRY SHOULD FINALLY MAKE IT S OF FA TMRW NGT.  COULD BE SUM
RESIDUAL SHRA BEHIND FNT SUN EVE AND WL HANG ON TO CHC WORDG TMRW
EVE.

INSTABILITY DOES NOT APPR TO BE ALL THAT GREAT TDA AS 7H TEMPS
PROGGED TO BE ARND 9 DEG AT 18Z GIVING NOMINAL MID LEVEL LAPSE
RATES.  LITTLE BIT MORE UNSTABLE FURTHER DOWN SOUNDINGS BUT HAVE TO
GET TO SRN 1/3 OF FA BEFORE CAPES GET TO 1000 J/KG.  THUS NOT REALLY
EXPECTING MUCH IF ANY SVR WX THIS AFT AND EVE.  BEST INSTABILTY
RIGHT NOW OVER THE ERN 1/3 OF AREA AND HAVE SEEN SUM NEW DEVLOPMENT
THIS AREA PAST FEW VOLUME SCANS.

DRY WX EXPCTED MON AND MON NIGHT AS SFC HI BLDS IN.  WL SEE DRIER
NELY FLOW FOR BEGINNING OF WORKWEEK AND DWPTS SHOULD FINALLY DROP
OFF.

GUID TEMPS IN DECENT AGREEMENT WITH ABUNDANT CLOUDINESS AND WL BE
FOLLOWED FAIRLY CLOSELY TDA.

&&

.LONG TERM (TUE THRU SAT)...
LOOKS LIKE RETURN TO MORE NORMAL LIKE TEMPS IN STORE FOR FA AS
PATTERN SET TO BECOME ZONAL DURG LONG TERM.  WESTERLIES WL ZET UP
JUST N OF AREAS SO PATTERN SOULD BE PROGRESSIVE.  ALTHO IT APPRS
THERE WL BE A SERIES OF UPPER LEVEL DISTURBANCES PASSING THRU THE
RGN DURG PD...SFC HI RMNS ENTRENCHED OVER LERI THROUGH ERLY THU.
GIVEN NE TO ELY FLOW ASSOC WITH THIS FEATURE THINK PRECIP WL BE HARD
TO COME BY AS FRONTAL BNDRY SHOULD RMN S OF THE AREA.  CHCS FOR
PRECIP WL INCR FOR THE END OF THE WORKWEEK AS LOW PRES WL DVLP OVER
THE LWR LAKES AND DRAG A CDFNT ACRS FA ON FRI.  HIGH PRES WL AGAIN
BLD OVER AREA FM THE NW NEXT SAT.

AS FAR AS TEMPS GO...HIGHS WL BE A DEG OR TWO ABV OR BLO FOR MOST OF
THE LONG RANGE PD.  WARMEST DAY OF THE WEEK WL BE FRI AS SWLY FLOW
AHD OF CDFNT COULD PUSH TEMPS INTO THE MID 80S.

ALL IN ALL CONFIDENCE FAIRLY GOOD TDA AS MODELS HAVE BEEN CONSISTENT
IN TRENDING TO THE MORE PROGRESSIVE PATTERN.  AS USUAL SUM SLIGHT
TIMING DIFFS EXIST BUT THESE WL BE RESOLVED AS TIME GOES ON.

&&

.AVIATION (18Z-18Z)...
CDFNT ACROSS EXTREME NRN OH AND NW PA WILL SAG S. IT WILL PROBABLY
WAVER. SOME MODEL QUESTIONS AS TO WHETHER IT WILL CONTINUE TO SAG S
OR A WAVE WILL DEVELOP ALONG IT FOR LATER TONIGHT...GFS HAS THIS
FEATURE. IN THE SHORT TERM ONE AREA OF INSTABILITY IS OVER E CENTRAL
FORECAST AREA MOVING E AND ANOTHER OVER CENTRAL INDIANA. TSTMS
SHOULD DEVELOP IN THAT AREA THIS AFTN AND TRACK ACROSS THE SOUTHERN
FORECAST AREA...MFD...CAK AND YNG THIS EVE. SATELLITE SHOWS A S/WV
IOWA TO OK WHICH WILL MOVE ACROSS THE REGION LATE TONIGHT AND WITH
THE MOISTURE SOME RAIN...MAINLY RAIN AS PER AMS BECOMING MORE STABLE.
MVFR CONDITIONS WILL DEVELOP TONIGHT ESPECIALLY NEAR THE FRONTAL
BOUNDARY.

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...KIELTYKA
Hazardous weather outlook, Aug 13, 4:59 AM EDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
459 AM EDT SAT AUG 13 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-140858-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
459 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
THUNDERSTORMS ARE EXPECTED TODAY BUT ORGANIZED SEVERE WEATHER IS NOT
LIKELY. HOWEVER...SOME STORMS WILL BE STRONG AND ISOLATED STORMS
COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...
ADDITIONAL THUNDERSTORMS ARE EXPECTED ON SUNDAY. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED BUT ISOLATED SEVERE STORMS MAY OCCUR.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 13, 4:20 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
420 PM EDT SAT AUG 13 2005

OHZ003-006>011-017>020-027>031-036>038-047-140200-
ASHLAND OH-CRAWFORD OH-CUYAHOGA OH-ERIE OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LORAIN OH-LUCAS OH-MARION OH-MEDINA OH-MORROW OH-
OTTAWA OH-RICHLAND OH-SANDUSKY OH-SENECA OH-WAYNE OH-WOOD OH-
WYANDOT OH-
INCLUDING THE CITIES OF...ASHLAND...BOWLING GREEN...BUCYRUS...
CLEVELAND...ELYRIA...FINDLAY...FOSTORIA...FREMONT...LORAIN...
MANSFIELD...MARION...MEDINA...MILLERSBURG...MOUNT GILEAD...
MOUNT VERNON...NORWALK...PORT CLINTON...SANDUSKY...TIFFIN...TOLEDO...
UPPER SANDUSKY AND WOOSTER
420 PM EDT SAT AUG 13 2005

...SEVERE THUNDERSTORM WATCH 718 IS IN EFFECT UNTIL 10 PM EDT...

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF NORTH
CENTRAL AND NORTHWEST OHIO UNTIL 10 PM EDT.  THIS WATCH INCLUDES THE
FOLLOWING OHIO COUNTIES:

LUCAS.
WOOD.
HANCOCK.
OTTAWA.
SANDUSKY.
SENECA.
WYANDOT.
CRAWFORD.
MARION.
MORROW.
ERIE.
HURON.
RICHLAND.
ASHLAND.
KNOX.
LORAIN.
CUYAHOGA.
MEDINA.
WAYNE.
HOLMES.

HAIL TO ONE INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.  SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

OUDEMAN
Local storm report, Aug 13, 6:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
600 PM EDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     9 SW MEADVILLE          41.55N 80.27W
08/13/2005                   CRAWFORD           PA   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN SOUTH SHENAGO. REPORTED BY
            DISPATCH.

0415 PM     HAIL             COCHRANTON              41.52N 80.05W
08/13/2005  0.75 INCH        CRAWFORD           PA   LAW ENFORCEMENT

            0.75 INCH HAIL ALONG WITH GUSTS OF 40-45 MPH.

0450 PM     TSTM WND DMG     5 SE BUCYRUS            40.75N 82.91W
08/13/2005                   CRAWFORD           OH   LAW ENFORCEMENT

            BARN ROOF BLOWN OFF AND INTO ROAD.

&&

OUDEMAN

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:15 PM EDTSevere Thunderstorm WarningCLECrawford, Wyandot61 min
Aug 13, 4:37 PM EDTSevere Thunderstorm WarningCLEMarion57 min
Aug 13, 5:23 PM EDTSevere Thunderstorm WarningCLEMorrow, Richland67 min
Aug 13, 5:36 PM EDTSevere Thunderstorm WarningCLEWyandot54 min
Aug 13, 5:53 PM EDTSevere Thunderstorm WarningCLEAshland67 min
Aug 13, 6:33 PM EDTTornado WarningCLEWayne42 min
Aug 13, 6:58 PM EDTSevere Thunderstorm WarningCLEStark64 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.